Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Having diabetes and arthritis. Did surgery for spinal stenosis. Pain in calf muscles and ankles. Reason?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1997
Answered : 150 Questions
Question
Hi there, my father has diabetes, and also suffers form rheumatoid arthritis. A few years ago he had surgery for spinal stenosis. At present he suffers from immense pain in his legs particularly his calf muscles and ankles. Can you please advise if this is due to the diabetes or the RA? He gets it on a daily basis and seems to have not found any relief for it. He has been prescribed prednisone for it in the past but unfortunately cant be on it all the time as he now has kidney problems. Please suggest some help?
Posted Sun, 27 Oct 2013 in Bones, Muscles and Joints
 
 
Answered by Dr. Moustafa Saeed 18 minutes later
Brief Answer:
Could be the spine again!

Detailed Answer:
Hi, thank you for your question.

The constant pain in legs could be from spine again as he had spinal stenosis in the past.
The ankle pain can still be coming from spine, but as he has RA then it could be contributing as well.

Diabetes give numbness rather than pain.

I will recommend X- rays of both ankles in standing position, if no severe arthritis to explain the pain, then MRI scan of lumbar spine will be indicated.

Wish your dad speedy recovery
Above answer was peer-reviewed by
 
Follow-up: Having diabetes and arthritis. Did surgery for spinal stenosis. Pain in calf muscles and ankles. Reason? 16 hours later
Thank-you Dr XXXXXXX

Are you able to suggest any forms of pain relief in the meantime? And the question we all have is whether inactivity cause more pain?

Thank-you
 
 
Answered by Dr. Moustafa Saeed 3 hours later
Brief Answer:
detailed below

Detailed Answer:
If you are in UK then I will advise co-codamol two tablets up to 4 times per day, if not enough you can add Ibuprofen 400 mg up to three times per day after meals.

Activity is good if pain is bearable, I will not recommend prolonged period of rest.

Best wishes
Above answer was peer-reviewed by
 
Follow-up: Having diabetes and arthritis. Did surgery for spinal stenosis. Pain in calf muscles and ankles. Reason? 3 hours later
Thankyou again

However, his doctor has never prescribed him with Ibuprofen? only Paracetamol. Could this be because it is stronger and could clash with his other medicines and/or contribute to his kidney failure? I know that Ibuprofen is a much stronger painkiller and may elp the pain but can you please confirm that it will not clash wih his other medicines (sugar level, RA tablets etc....)

Thank-you kindly
XXXX
 
 
Answered by Dr. Moustafa Saeed 1 hour later
Brief Answer:
Ibuprofen not good in renal failure, so not advisable in his case

Detailed Answer:
Hi,

Ibuprofen not good in renal failure, so not advisable in his case.

But there are many pain killers apart from Paracetamol which does not clash with kidneys, diabetes or RA.
Tramadol or Codeine or morphine patches are examples.

I cannot advise on exact tablets in here as it supposed to be for general information only.

Due to many medical medical problems you need to check with his doctor which types of analgesia are suitable for him.

Kind regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor